Prescription Mix Up and £20,000 Compensation Award
A prescription mix up led to a pacemaker being fitted into a patient unnecessarily for which he received £20,000 in compensation.
The side effects from the wrong medication being prescribed were shortness of breath on exertion, a lowering of the pulse to a very drastic 30bpm.
Mr W collected his prescription from Kapoor Chemists Ltd before a family holiday and took the wrong tablets for several days. He was confined to his room for the duration of his holiday and visited the Oldham Royal Hospital on his return presenting with a low pulse and shortness of breath.
Here he was treated in the coronary care unit and a pacemaker was fitted.
It was only on return home after his hospital stay that he noticed the medical mix up with his prescription. Our client should have been given a reduced dose of Allopurinol (a gout medication) instead he was given Atenolol, an anti-hypertensive which has side effects of slowing the pulse. The usual does for this mediation is 50-100 milligrams once a day, however he was taking double the dose as written on the tablet box by the pharmacist, who mistakenly believed he had prescribed Allopurinol, at 100 milligrams, twice a day.
Mr W turned to Pearson Solicitors once he realised mistakes had been made in his care. Our solicitors obtained all the relevant records. An expert opinion from a Cardiologist revealed that the pacemaker could be removed but advised that there were surgical risks associated with this.Subscribe to our newsletter
Please note that the information and opinions contained in this article are not intended to be comprehensive, nor to provide legal advice. No responsibility for its accuracy or correctness is assumed by Pearson Solicitors and Financial Advisers Ltd or any of its members or employees. Professional legal advice should be obtained before taking, or refraining from taking, any action as a result of this article.
This blog was posted some time ago and its contents may now be out of date. For the latest legal position relating to these issues, get in touch with the author - or make an enquiry now.